NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 12:27 PM EST, 37 minutes earlier.
Area forecast discussion, Jul 15, 12:27 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
127 PM EDT Mon Jul 15 2024
.SYNOPSIS...
Multiple chances of storms with severe potential will arrive
this afternoon, early Tuesday morning, and Tuesday afternoon. A
passing cold front Wednesday will keep storm chances, and bring
temperatures closer to normal. A warming trend is expected into
the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- There is a 1 out of 5 risk of severe weather this afternoon
and late tonight.
- Heat indices well into the 90s will maintain heat risk
concerns.
__________________________________________________________________
Morning observations show dew points running a bit lower than
the prior forecast, so opted to nudge values down slightly into
the day today. Nonetheless, there is minimal low-level dry air
to tap into today. Combined with mostly clear-sky radiative
heating for most into the low 90s and upper 80s, the current
forecast calls for apparent temperatures well into the mid 90s.
Thus, a heat advisory was not issued for today. Nonetheless,
valleys, urban centers, and areas south of I-70 may peak in the
afternoon with a few hours where apparent temperature is in the
upper 90s.
The secondary threat today will be the 1 out of 5 risk of severe
weather. The prominent MCV embedded within a shortwave is
expected to pass well off to the north through Buffalo today,
where the primary threat is centered. Weak PVA in the mid-level
trough passes through this afternoon, primarily between 4pm and
9pm, providing the most likely, but still lack-luster, forcing
for initiation. With broad ascent, coverage is expected to be
spotty, if at all. There is roughly a 50% to 70% chance that
bulk shear remain below 20kts south of I-80, with 20kts-30kts
favored north of I-80. With high confidence in surface-base
instability ranging from 1000-2000 J/kg, convective character
may tend to resolve to more pulse convection than anything else.
Mid-level dry air will act as a double edged sword to
convection. If healthy updrafts develop, they may utilize
1000-1500 J/kg DCAPE, though that is conditional. On the flip
side, the dry air may limit updraft development, especially
with weaker forcing.
That being said, wind will remain the primary threat today
within the collapse of mature storms. This is conditional on
storm formation.
Tonight, a brief reprieve in precipitation is expected before a
weak wave may allow for nocturnal convection ahead of a decaying
MCS. All ensemble guidance supports that this rebound will
remain elevated, which may suggest low severe potential, but
there is still a low chance that these become surface-based
with cold pool development. Most likely timing is between 2am
and 8am. Winds once again remain the primary threat. Nocturnal
hodographs do look impressive, but this is largely a result of
the implied decoupling. Should storms become surface based,
tornadoes remain possible, but the shear profile would tend a
tad weaker, and most of the instability is not packed in the
low-levels. At this time, the tornado threat is unlikely, but
could not be ruled out.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:
- Active weather with several convective rounds presenting
potential severe hazards until the passage of a cold front on
Wednesday.
- Continued well above normal temperatures.
_________________________________________________________________
Uncertainty in the forecast continues as upstream development
will largely dictate our weather until the passage of a
Wednesday cold front. Further rounds of convection are expected
but timing is uncertain. Damaging wind will continue to be the
primary threat mode. A more stout shortwave trough dropping into
the Great Lakes on Wednesday will finally help to push a cold
front along for an eventual Wednesday afternoon/night passage,
bringing a more concentrated precipitation area Wednesday, but
then an end to the convective threat behind it.
Heat and humidity will continue to be part of the story during
the early part of the week. The potential for advisory-level
heat index values of 100 or more on Tuesday depending on
convective extent and timing. With 850mb temperatures expected
to reach or exceed 20C over a good portion of the region, a lack
of cloud cover could lead to sufficient sunshine to get surface
temperatures into the mid 90s for some on either day, leading
to the higher heat index values. However, more abundant cloud
cover could keep temperatures below 90 and therefore stunt the
heat impact. Due to this, will hold off on any heat-related
headlines for now, hoping that time and additional near-term
information will lead to increased clarity. More concentrated
clouds and precipitation on Wednesday should limit heating below
advisory thresholds.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
KEY MESSAGES:
- A drier and cooler pattern will ensue on Thursday and continue
into next weekend.
-------------------------------------------------------------------
The cold front should complete its passage Thursday morning, perhaps
stalling over the Central Appalachians/Middle Ohio Valley, with
expanding high pressure across the Great Lakes and northeast
CONUS into next weekend. Drier weather and cooler temperatures,
perhaps falling a few degrees below normal, can be expected
through Friday night.
The shallow upper troughing in place Thursday and Friday may be
replaced by rising heights Saturday/Sunday in response to increased
troughing over the Central Plains. This could also bring moisture
back from the south, leading to increased diurnal precipitation
chances, mainly southeast of Pittsburgh. A warmup back to seasonable
temperatures can also be anticipated.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
A weak mid-level mesoscale convective vortex (MCV) is moving
through the area to start the TAF period, bringing with it a
BKN/OVC mid-level cloud deck with cigs around 15kft and a
scattered cu field with cigs around 4-5kft. Away from this
feature, most of the area remains under mostly clear skies with
only a few high clouds and/or fair weather cu to note. Low (but
non-zero) chances for showers and thunderstorms continue
through the late afternoon and early evening, possibly focused
along the leading southeast edge of the aforementioned MCV as
it tracks towards the ridges southeast of PIT.
Better rain chances are expected during the pre-dawn hours
Tuesday, between roughly 06Z-12Z, when a weak disturbance moves
through the area ahead of a decaying MCS. Elevated instability
should support a few rumbles of thunder intermixed with the
heavier showers. Morning convection clears the area around or
shortly after 12Z, giving way to a lull in activity through the
rest of the morning before more showers and storms are expected
to develop just beyond the TAF period Tuesday afternoon.
Southwest winds remain breezy this afternoon, around 10-15 knots
with gusts up to 20-25 knots. Winds then relax some tonight
before picking back up Tuesday, possibly stronger with gusts
closer to 30 knots.
.Outlook...
Periodic shortwave troughs lead to thunderstorm chances through
mid-week, peaking Tue into Wed with the approach and passage of
a cold front. Timing and coverage will be difficult to predict
due to the strong impact of prior days' convective evolution on
moisture, instability, and ascent.
High pressure is favored Thu through the end of the week with
high confidence VFR and dry weather.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...CL/88
LONG TERM...CL
AVIATION...Cermak
Special weather statement, Jul 15, 12:59 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
159 PM EDT Mon Jul 15 2024
PAZ014-151830-
Butler PA-
159 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BUTLER COUNTY THROUGH
230 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Meridian, or near Butler, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, Oak
Hills, Nixon, East Butler, and Connoquenessing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4074 8003 4083 8008 4093 7983 4080 7974
TIME...MOT...LOC 1759Z 248DEG 20KT 4080 7999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Milcarek